Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 75, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 20, 2004, 9:40 PM CDT for Kearny County, Kansas. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2004, 9:40 PM CDT (02:40 UTC)
- Expired
- May 20, 2004, 10:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 9:54 PM CDT | HAIL 0.88 | Lakin, KS | |
| May 20, 9:55 PM CDT | HAIL 1.25 | W Lakin, KS | |
| May 20, 9:58 PM CDT | HAIL 0.75 | 5 W Lakin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 3104 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 210240 SVRDDC KSC093-210330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 939 PM CDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEARNY COUNTY IN SOUTHWEST KANSAS * UNTIL 1030 PM CDT * AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF LAKIN....MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENTS OF KEARNY COUNTY. LAT...LON 3783 10145 3776 10112 3824 10112 3822 10152 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:20 PM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, May 20, 3:20 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT THU MAY 20 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE TEMPERATURES AND CHANCES FOR THUNDERSTORMS DURING THE NEXT FEW DAYS. THE COLD FRONT THAT DROPPED DOWN INTO WEST CENTRAL AND SOUTHWEST KANSAS EARLIER TODAY HAS PRETTY MUCH GONE STATIONARY ALONG A LINE FROM LACROSSE THROUGH NESS CITY TO SYRACUSE. MOISTURE WAS POOLING NORTH OF THE FRONT EARLIER IN THE DAY BUT THIS APPEARS TO BE SLACKENING AS THE FRONT WASHES OUT. MOISTURE CONVERGENCE WAS OCCURRING BUT WAS FAIRLY WEAK EXCEPT IN THE LACROSSE AREA. RUC SOUNDINGS ALSO SHOWED SOME CAPPING IN THE VICINITY OF THE FRONT. AM NOT OVERLY EXCITED ABOUT THUNDERSTORMS POPPING ALONG THE FRONT BUT WITH SOME BROAD ASCENT OVER THE AREA ASSOCIATED WITH THE WEAK WAVE/THERMAL TROUGH MOVING OUT OVER THE HIGH PLAINS, WILL KEEP THE SLIGHT CHANCE POPS GOING FOR THIS EVENING. ON SATURDAY, THE FRONT LIFTS FARTHER TO THE NORTH OF THE CWA. LOW PRESSURE IS SITUATED OVER NORTHWEST KANSAS WITH A SURFACE TROUGH EXTENDING BACK TO THE SOUTH INTO EASTERN NEW MEXICO. A DRYLINE WILL BE SETTING UP IN THE VICINITY OF SCOTT CITY TO LIBERAL WHICH WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. MID LEVEL TEMPERATURES ARE STILL FAIRLY WARM SO STORMS WILL HAVE A TIME GETTING THROUGH THE CAP AGAIN. HIGH TEMPERATURES TO THE EAST OF THE DRYLINE SHOULD NOT SPIKE SO MUCH AS WILL BE THE CASE FARTHER WEST. SHOULD SEE HIGHS CLIMB BACK WELL UP INTO THE 90S OVER CENTRAL AND WESTERN SECTIONS OF THE CWA. THE DRYLINE SHOULD RETREAT TO THE WEST FRIDAY NIGHT AND THEN PUSH BACK OUT TO THE EAST ON SATURDAY. THUNDERSTORM CHANCES ON SATURDAY SHOULD BE A LITTLE BETTER AS THE MID LEVEL WARM LAYER WILL BE NOT AS PRONOUNCED AND A MORE SIGNIFICANT UPPER LEVEL SHORTWAVE TROUGH APPROACHES THE REGION. TEMPERATURES ON SATURDAY SHOULD BE A FEW DEGREES COOLER, ESPECIALLY IN THE WEST, AS THICKNESS VALUES START TO FALL. DAYS 3-7... MAIN FORECAST CHALLENGES WILL BE TEMPERATURES AND TSTORM CHANCES THE FIRST OF NEXT WEEK. SOME FAIRLY DECENT NORTHERN STREAM ENERGY WILL TRAVERSE THE NORTHERN PLAINS NEXT WEEK WHILE THE SOUTHERN STREAM WESTERN TROUGH REMAINS. THIS WILL SEND A COLD FRONT SOUTH THRU THE PLAINS ON MON, ARRIVING IN KS SOMETIME LATE IN THE DAY MON. MONDAY AFTERNOON COULD BE INTERESTING DEPENDING ON WHERE THE FRONT/DRYLINE INTERFACE SETS UP, AND IT VERY WELL COULD BE ACROSS OUR EASTERN ZONES. GFS SHOWS FAIRLY HIGH 850MB RH BEHIND THE FRONT, SO WE COULD SEE A SCENARIO LIKE A COUPLE OF DAYS AGO WITH TEMPS STAYING IN THE 60S WITH LOW CLOUDS AND FOG ON TUESDAY. WITH GOOD COORDINATION WITH GID AND ICT, HAVE TRENDED HIGHS DOWN CONSIDERABLY TO BELOW NORMAL READINGS AND IT MAY NEED FURTHER ADJUSTMENT DOWNWARD WITH FUTURE MODEL RUNS. THE CANADIAN SENDS THE FRONT CLEAR DOWN THE RED RIVER VALLEY AND IF THAT VERIFIED WE WOULD SEE A BETTER CHANCE OF PRECIP WITH THE MID LEVEL BAROCLINIC ZONE IN THE AREA. WILL TREND WEDNESDAY HIGHS DOWN IN CASE THE FRONT GOES FARTHER SOUTH THAN NORTHERN OKLAHOMA. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 96 64 93 / 20 20 20 20 GCK 64 96 62 90 / 20 20 20 20 EHA 62 93 60 88 / 20 00 10 10 LBL 65 95 62 94 / 20 20 20 20 HYS 66 96 64 92 / 20 20 20 20 P28 70 91 67 93 / 00 00 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && GERARD/LACY
Hazardous weather outlook, May 20, 11:56 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER INFORMATION STATEMENTS NATIONAL WEATHER SERVICE DODGE CITY KS 1156 AM CDT THU MAY 20 2004 KSZ030-031-043>046-061>063-074-075-211000- ELLIS-FINNEY-GRANT-HAMILTON-KEARNY-LANE-NESS-RUSH-SCOTT-STANTON- TREGO- 1156 AM CDT (1056 AM MDT) THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATER THIS AFTERNOON ALONG AND NORTH OF A FRONTAL BOUNDARY THAT EXTENDS FROM NEAR JOHNSON THROUGH GARDEN CITY TO LACROSSE. THE MOST LIKELY SEVERE WEATHER THAT CAN BE EXPECTED FROM ANY STORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO OCCUR NEAR THE FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM. KSZ064>066-076>079-084>088-211000- CLARK-EDWARDS-FORD-GRAY-HASKELL-HODGEMAN-MEADE-MORTON-PAWNEE-SEWARD- STAFFORD-STEVENS- 1156 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY LATE AFTERNOON ACROSS MUCH OF THE REGION. THUNDERSTORMS WILL BE POSSIBLE MAINLY AFTER 5 PM AROUND ELKHART AND LIBERAL WITH THUNDERSTORMS POSSIBLE FARTHER EAST AROUND DODGE CITY, KINSLEY AND ST JOHN BY EARLY EVENING. THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING HAIL AND HIGH WIND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. KSZ080-081-089-090-211000- BARBER-COMANCHE-KIOWA-PRATT- 1156 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:46 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 59 min |
| May 21, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 51 min |
| May 21, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 65 min |
| May 21, 6:53 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.